On the Stability of Incompressible Elastic Cylinders in Uniaxial Extension
- 148 Downloads
Consider a cylinder (not necessarily of circular cross-section) that is composed of a hyperelastic material and which is stretched parallel to its axis of symmetry. Suppose that the elastic material that constitutes the cylinder is homogeneous, transversely isotropic, and incompressible and that the deformed length of the cylinder is prescribed, the ends of the cylinder are free of shear, and the sides are left completely free. In this paper it is shown that mild additional constitutive hypotheses on the stored-energy function imply that the unique absolute minimizer of the elastic energy for this problem is a homogeneous, isoaxial deformation. This extends recent results that show the same result is valid in 2-dimensions. Prior work on this problem had been restricted to a local analysis: in particular, it was previously known that homogeneous deformations are strict (weak) relative minimizers of the elastic energy as long as the underlying linearized equations are strongly elliptic and provided that the load/displacement curve in this class of deformations does not possess a maximum.
KeywordsUniaxial tension Incompressible Homogeneous absolute minimizer
Mathematics Subject Classification (2000)74B20 35J50 49K20 74G65
Unable to display preview. Download preview PDF.
- 3.Ball, J.M.: Constitutive inequalities and existence theorems in nonlinear elastostatics. In: Knops, R.J. (ed.) Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, vol. 1, pp. 187–241. Pitman, London (1977) Google Scholar
- 11.Gelfand, I.M., Fomin, S.V.: Calculus of Variations, Dover, New York (1963) Google Scholar
- 17.Mora-Coral, C.: Explicit energy-minimizers of incompressible elastic brittle bars under uniaxial extension. C. R. Math. 348, 1045–1048 (2010) Google Scholar
- 20.Ogden, R.W.: Non-Linear Elastic Deformations. Dover, New York (1984) Google Scholar
- 22.Šilhavý, M.: Convexity conditions for rotationally invariant functions in two dimensions. In: Sequeira, A., et al. (ed.) Applied Nonlinear Analysis, pp. 513–530. Plenum, New York (1999) Google Scholar